Here is another case. An 80-year-old woman is brought to the emergency department due to gradual
progressive confusion and lethargy for the past 7 days. Her son reports that she had recovered from
a bout of gastroenteritis with vomiting and diarrhea 3 days ago. The patient's past medical history
is notable for type 2 diabetes mellitus and hypertension. She takes hydrochlorothiazide, metformin,
aspirin, and a multivitamin. The patient is not compliant with her medication regimen. On physical
exam, she has dry mucous membranes and the patient appears extremely lethargic but is rousable.
She has extreme difficulty following a conversation. Here, her labs reveal a sodium of 126 mEq/L,
a potassium of 3.9, a chloride of 94, a bicarb of 25 mEq/L, a calcium of 8.1, and a glucose of
910 mg/dL. She also has ketones in her urine. What is the most likely diagnosis? Here we have an
elderly confused patient. She presented after a recent gastrointestinal illness and she has type 2
diabetes mellitus taking metformin. We're also told that she is poorly compliant with her
medications. On physical exam, there is the presence of dehydration, lethargy, and confusion.
A low serum sodium could certainly explain her symptoms. Her bicarbonate level is normal. Her
glucose level though is critically high at 910 mg/dL. The patient also has trace urine ketones to
confound the picture. The conclusion here is this patient, based on the physical findings and
labs, has hyperosmolar hyperglycemic syndrome. HHS is triggered by infection and dehydration.
In patient's with marked hyperglycemia, an increase in serum glucose raises the serum tonicity.
This in turn pulls water out of cells and expands the extracellular water space and thereby lowers
the serum sodium concentration. A low serum sodium can also occur in this case from her thiazide
diuretic. At this point, one would correct the sodium on her labs because the measured sodium
plus 0.016 times the glucose, which was in the 900's, minus 100 in mEq/L would give you the
correction that her sodium is actually 139 mEq/L. So it is in fact normal. This is what we call
pseudohyponatremia. Hyperglycemic hyperosmolar syndrome develops in the setting of partial insulin
deficiency that is more typical of type 2 diabetes mellitus. There is sufficient insulin in these
patients with HHS to suppress lipolysis but in adequate amounts to prevent hypoglycemia,
dehydration, and hyperosmolarity. The trace urinary ketones in this patient wer most likely due
to poor oral intake otherwise known as starvation ketosis rather than a DKA. An illness or
event that leads to dehydration will often precipitate the hypoglycemia associated with HHS.